Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 33, NWS Midland/Odessa, TX

March 14, 2004Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 14, 2004, 2:02 PM CST for Presidio County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2004, 2:02 PM CST (20:02 UTC)
Expired
Mar 14, 2004, 3:00 PM CST
In force
58 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.0 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

246 
WUUS54 KMAF 142002
SVRMAF
TXC377-142100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CST SUN MAR 14 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PRESIDIO COUNTY IN SOUTHWEST TEXAS

* UNTIL 300 PM CST

* AT 200 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  THREE SEVERE THUNDERSTORMS OVER NORTHERN PRESIDIO COUNTY.  ONE WAS 
  6 MILES EAST OF RYAN...OR ABOUT 14 MILES NORTHWEST OF MARFA...THE  
  SECOND SEVERE THUNDERSTORM WAS 25 MILES SOUTH OF MARFA...AND THE   
  THIRD WAS 12 MILES EAST OF CANDELARIA.  ALL OF THESE THUNDERSTORMS 
  WERE NEARLY STATIONARY.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  MARFA AND RYAN

LARGE HAIL TO THE SIZE OF QUARTERS...DAMAGING WINDS...AND VERY HEAVY RAINS 
ARE EXPECTED WITH THESE STORMS. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3045 10434 3006 10460 2986 10385 3038 10383
          3048 10435

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 11:07 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Mar 14, 11:07 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1107 AM CST SUN MAR 14 2004

.UPDATE...
COLD FRONT CONTINUES TO SLICE SOUTH ACROSS THE AREA AROUND 20 KT.
EXPECT FRONT WILL SLOW...BUT CONTINUE TO THE MOUNTAINS AND THROUGH
THE BIG BEND REGION THIS AFTERNOON AS SURFACE PRESSURE RISES STILL
NEAR 1MB/HR BEHIND IT.  ALOFT...A SHEAR AXIS RESIDING SOUTHWEST/
NORTHEAST ACROSS THE AREA...WHICH IN PART RESPONSIBLE FOR SHRA/TSRA
ALONG THE PECOS RIVER...AND EARLIER CONVECTION OVER THE NORTHERN
PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS.  CUTOFF LOW CONTINUES
TO DIG SOUTH/SOUTHEAST ALONG THE BAJA PENINSULA.

THINK SHRA/TSRA WILL CONTINUE TO DEVELOP BEHIND THE FRONTAL BOUNDARY
AS ISENTROPIC UPGLIDE PERSISTS OVER THE CENTRAL AND SOUTHERN CWA
INTO THE EVENING.  SINCE LOCATIONS FROM THE GUADALUPE MOUNTAINS TO
THE DAVIS MOUNTAINS AND SOUTH THROUGH THE BIG BEND RECEIVING GOOD
INSOLATION...SOME OF THE STORMS THIS AFTERNOON THERE COULD PRODUCE
LARGE HAIL FROM INCREASED INSTABILITY AND FROM WEAK MID LEVEL LIFT
FROM SHEAR AXIS.  DOWNGLIDE IS BECOMING MORE PREVALENT OVER THE NORTH
AND NORTHEAST ZONES WHICH APPEARS TO BE DISSIPATING ACTIVITY OVER
THESE AREAS.  AS FRONT PROGRESSES FURTHER SOUTH THOUGH...EXPECT
DOWNGLIDE TO TAKE OVER ACROSS MUCH OF THE PERMIAN BASIN.

LOWERED AFTERNOON HIGHS A LITTLE OVER THE NORTHEAST THIRD OF THE
CWA...AND RAISED TEMPS ACROSS THE SOUTHWEST THIRD.  TWEAKED
WINDS...AND WILL SEND AN UPDATE SHORTLY.  AKL

.PREVIOUS DISCUSSION...
A COLD FRONT IS APPROACHING THE NORTHERN ZONES ATTM...AND IS POISED
TO SWEEP SOUTH ACROSS MOST OF THE CWA TODAY. RADAR TRENDS SHOW WEAK
CONVECTION INCREASING IN TWO AREAS...FROM KTCC SOUTH TO KATS IN
EASTERN NEW MEXICO...AND FROM KLBB EAST INTO WESTERN NORTH TEXAS.
SATELLITE TRENDS ALSO SHOW LOW CLOUDS/FOG ON IN THE INCREASE ACROSS
THE EASTERN QUARTER OF THE FA.

THE SYNOPTIC SCALE FLOW IS DOMINATED BY TWO FEATURES...THE UPPER LOW
THAT CONTINUES TO DIG SOUTH AND IS NOW LOCATED OVER BAJA AND BROAD
CYCLICALLY CURVED FLOW IN THE NORTHERN STREAM OVER THE CENTRAL/
NORTHERN PLAINS. SURFACE ANALYSIS SHOWS SLIGHTLY BETTER LOW LEVEL
MOISTURE THAN PROGGED BY THE MESOSCALE MODELS JUST EAST OF THE AREA.
FORCING/LIFT FOR CURRENT CONVECTION SEEMS TO BE RELATED TO WEAK POST
FRONTAL UPGLIDE THAT IS LIKELY AIDED BY RIPPLES IN THE MID LEVEL
FLOW ASSOCIATED WITH ELONGATED LARGE SCALE TROUGH/SHEAR AXIS
EXTENDING FROM BAJA LOW NORTHEASTWARD TO THE MIDWEST TROUGH. THE
JAYTON PROFILER SHOWS EVIDENCE OF SOME SORT OF WEAK MID LEVEL
WAVE/DEFORMATION ZONE PASSAGE. THE CONVECTIVE/QPF SCHEMES IN THE
MESOETA SEEM TO HAVE A GOOD HANDLE ON THE CURRENT ACTIVITY.

GRIDDED POPS FOR TODAY ARE BIMODAL EARLY...WITH SCATTERED SHOWERS/
THUNDER OVER THE NORTHWEST BEFORE NOON WHERE DPVA APPEARS TO BE BEST
AHEAD OF POOR-DEFINED SHEAR AXIS. SLIGHT CHANCE ACROSS THE NORTHEAST
WILL ACCOUNT FOR ACTIVITY NOW MOVING ACROSS THE SOUTH PLAINS IN POST
FRONTAL UPGLIDE. BY AFTERNOON THE FOCUS FOR CONVECTION WILL SHIFT TO
THE LOWER TRANS PECOS AND THE BIG BEND...WHERE THE BEST INSTABILITY
AND LOW LEVEL FOCUS WILL RESIDE ALONG THE BOUNDARY. OTHERWISE CLOUDS
COVER WILL LIKELY REMAIN WIDESPREAD ACROSS FA TODAY WITH TEMPS NEAR
60 IN THE CENTRAL BASIN.

.LONG TERM...
OVERALL COMING WEEK LOOKS WARMER AND DRIER.  MONDAY BEGINS WITH BROAD
TROUGH EAST OF AREA EXTENDING DOWN INTO MEXICO WITH A HIGH PRESSURE
RIDGE OVER THE WEST COAST.  RIDGE HOLDS TOUGH OVER WEST COAST AND
BUILDS INTO AREA THROUGH THE WEEK.  SPC HAS CWA AND SURROUND AREAS IN
GENERAL THUNDERSTORMS DAY 2/MONDAY... BUT HAVE NOT ADDED ANY POPS.
GFS GUIDANCE CARRIES LOW POPS (CLIMATOLOGY) ALL WEEK WITH HIGHS IN
THE 70S MON THRU SAT.

THERE IS A DIFFERENCE IN HOW MODELS HANDLE NEXT COUPLE OF FRONTAL
BOUNDARIES.  ETA BRINGS A FRONT DOWN INTO THE NORTHERN CWA LATE
MONDAY PUSHING IT WELL INTO AREA BY SUNRISE TUESDAY... HOWEVER RETURN
TO SOUTHERLY WINDS QUICKLY PUSH THE BOUNDARY NORTH DURING THE
AFTERNOON.  ON THE OTHER HAND AVN KEEPS NORTHERLY WINDS THROUGH THE
DAY WITH A REINFORCING FRONT ON WEDNESDAY.  HAVE GONE MORE WITH ETA
REGARDING WIND FIELD.

ETA... MESO ETA... AND AVN ALL DEVELOP LIGHT PRECIP ALONG FRONTAL
BOUNDARY EARLY TUESDAY MORNING (WITH MUCH HEAVIER PRECIP TO THE EAST
OF CWA).  CURRENTLY HAVE ISOLATED THUNDERSTORMS BEFORE 12Z TUES IN
THE NORTHEAST.  HAVE EXPANDED THESE ACROSS THE EASTERN PERMIAN BASIN.
KEEPING REST OF FORECAST DRY.

GOOD 850 MOISTURE SOUTH MONDAY MORNING AND ANOTHER SURGE TUESDAY
MORNING ACROSS PERMIAN BASIN AND SE NEW MEXICO... COULD SEE LOW
CLOUDS DEVELOPING AND HAVE INCREASED CLOUD COVER.  AVN BRINGS NEAR 60
DEWPOINTS INTO THE SOUTHEAST LATE WEDNESDAY AND PUSHES 60+ DEWPOINTS
AS FAR WEST AS WINK THURSDAY... SO WILL HAVE PLENTY OF MOISTURE TO
WORK WITH IF LIFT BECOME AVAILABLE... WILL HAVE TO MONITOR FOR
DEVELOPMENT OF A DRYLINE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             58  46  73  49 /  10   0   0  10
CARLSBAD NM               61  43  78  45 /  30   0   0   0
DRYDEN TX                 66  51  77  53 /  20  30   0   0
FORT STOCKTON TX          63  49  77  51 /  20  20   0   0
GUADALUPE PASS TX         57  44  70  46 /  30   0   0   0
HOBBS NM                  58  44  71  43 /  20   0   0   0
MARFA TX                  61  39  70  40 /  20  20   0   0
MIDLAND INTL AIRPORT TX   59  47  74  47 /  20   0   0  10
ODESSA TX                 61  48  75  47 /  20   0   0  10
WINK TX                   62  45  79  47 /  20   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

10/72
Hazardous weather outlook, Mar 14, 4:17 AM CST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
417 AM CST SUN MAR 14 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-142000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
417 AM CST (317 AM MST) SUN MAR 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT PARTS OF WEST TEXAS
AND SOUTHEAST NEW MEXICO TODAY. THE MOST LIKELY AREAS TO EXPERIENCE
THUNDERSTORM ACTIVITY WILL BE FROM THE PLAINS OF SOUTHEAST NEW
MEXICO...SOUTH TO THE BIG BEND. ALTHOUGH THESE STORMS ARE EXPECTED
TO BE NON-SEVERE IN NATURE...DEADLY LIGHTNING...LOCALLY HEAVY
RAINFALL...AND SMALL HAIL WILL BE POSSIBLE.

IF HIGH RAINFALL RATES OCCUR TODAY IN AREAS SATURATED FROM RECENT
HEAVY RAINS...LOCALIZED FLASH FLOODING WILL BE POSSIBLE. AREAS FROM
PRESIDIO SOUTHEAST ALONG THE RIO GRANDE RIVER INTO THE BIG BEND WILL
HAVE THE HIGHEST POTENTIAL FOR FLOODING.

AREAS OF FOG MAY ALSO SIGNIFICANTLY REDUCE VISIBILITIES ACROSS
PARTS OF THE AREA THROUGH LATE MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

LINDLEY

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 12:24 PM CSTSevere Thunderstorm WarningMAFPecos51 min
Mar 14, 1:41 PM CSTSevere Thunderstorm WarningMAFJeff Davis49 min
Mar 14, 3:01 PM CSTSevere Thunderstorm WarningMAFPresidio59 min
Mar 14, 3:42 PM CSTFlash Flood WarningMAFPresidio3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.